RL sleeping pattern

Hi, my dad is 83 suffered with RL most of his life. We have just detoxed him from a very nasty medication, pramipaxil.  He has gone on to gabapentine and is now taking 900mg.  He is free of RL during the day. At night the gabapentine is not making him sleepy but the need to move is so great it takes over at 9pm and the pattern seems to take him to 8am. Then he can sleep.  We have used clonazepam to help with the detox, but this its too dangerous to use at night as he had a fall.

Has anyone had a similar experience and managed to stop the pattern of sleep

23 Replies

  • God bless him x

  • I thought others might have answered  before now- so heres my tuppence worth. 

    Gabapentin  takes a while to kick in- talking weeks- and has to be increased slowly. 900 is at low end of spectrum. Do not take magnesium with it as it interferes with uptake.

    It would be worth emailing Dr Mark Buckfurher- on rlshelp.org,   he is world authority on RLS and will reply personally for free.

    While your dad is titrating the dose up could you consider a low dose shorthalf life sleep medicine-- I use a Halcion  tablet cut up every now and again. No ill effects - but only for short term use.

    Hope you get sorted- good luck. 

  • Hi, what is Halcion? And what sort of doses of opiates do people take and at what times?

  • Halcion is a short acting sleeping pill. Half life of four hrs- so no drowsyness the next day-ie after 8 hrs sleep.

    I'm  almost 70yrs old and came off Pramixepole (Mirapex ) - tried Tramadol - couldn't sleep- then on to oxycontin 10 now. (See my post on that subject)

    Oxycontin  still keeps me awake but absolutely no  restless legs. I take magnesium at night to help sleep ( not with Gabin)   I also take Halcion - cutting up a .25 mg tablet into small pieces - maybe about .10mg at a time- just to get me over the threshold!

    Opiates would be a good way to go- especially  at that age as tolerence etc should not be a long term issue- at least - that's what I  tell myself.😊 

    Hope this is helpful. There is a lot of info on that rlshelp.org  site if you have the patience to go through it all.


  • thanks this is helpfull although opiates can cause constipation.  and they don't like giving them to older people.

  • I am on Gabapentin which works for me and i am using magnesium spray which is helping my sleep. Is this ok or does the spray also inhibit the uptake of Gab

  • Hi Nellie- I have  no idea about how the magnesium spray works or even if it's a placebo effect. However, I  imagine the spray works on peripheral  nerves in the legs whereas I would think the oral magnesium works in the stomach and it is here the interference works.????

    My daughter got great comfort from a mg and water mix ( half and half )during  her third trimester when the legs got bad. It was worth it  for the beautiful  grandchild that came 😄-- hope this helps.

  • I would continue with the Gabapentin up to a higher dosage.  Check out Horizant - It is more available in smaller doses for older people. 

    If you go the opiate route then you won't be on gabapentin probably - so taking magnesium  ( up to 400mg pd)will help both sleep pattern  and constipation.

    However- opiates can affect different people  in different ways - it keeps me awake- puts others to sleep.

    Keep with one medication long enough to give it a chance.  Cheers. 

  • Hi, this magnesium.  What type of magnesium is it?

  • The magnesium for the spray /oil mix is " bittersalz" - from any agricultural hardware store- we have a lot of them in Ireland 😊- but I think people from this forum have got them on ebay or Boots ( see posts on magnesium )- 

    I stress not to use mg with Gabapentin.  The one I  use with Oxycontin  is a Holland n Barrett 250mg ( magnesium oxide) 

    I find one pill in the evening helps both sleep and bowel movement.  Get advice on going above about 350 mg.

    Good luck.

  • The GP has now prescribed the magnesium supplement, but the Halcion sleeping tablet is not licenced in the uk.  we are looking into other sleeping tablets which might work in the same way.

    Also the GP is going to try to find a Neurologist in the Gloucestershire that knows about RLS, its not even worth attending an appointment with one if they don't about the condition.

  • That's  great about the magnesium - has he changed from the gabapentin  to an opiate?  There may be some slight withdrawal from the gabapentin - he could possibly look at coming down over nine days by 300 a time.but the the magnesium  can be used to help in that process- and the opiate will also help.

    I'm surprised about the Halcion- but there are plenty of other short acting ones out there. Each one has it's own distinct  characteristics. Plenty of research  in front of you😂

    Good luck finding a knowledgable expert. Most of us have had to become our own experts and be lucky to fall in with a compliant GP.


  • We will see. He's very active at the moment. If he dosn't sleep soon, I'm not sure how he will cope

  • I'm not clear as to what  med your dad is now on.

    If he has moved to an opiate - then there may be a while in getting used to it.

    Utterly non medically approved option- but in extremis- I have been  known to take a wee - very wee- dram to help my low dose opiate to activate the sleep switch. But of course I'm  no way advising such a course of action.

    Good luck on the night shift. 

  • He is still on his increase dose of Gabapentine. 2 days ago we reversed the times of the doses to have bigger doses in the day, from yesterday it seemed to kick in yesterday he slept from 2am and is asleep now. The gabapentine dosnt make him sleepy 

  • If he's still on gabapentin - then he should NOT be taking magnesium.  It counteracts the effect of the gabapentin. 

    Great that he is getting a bit of sleep. Older people tend not to sleep as well as when we were younger even  without restlesslegs. 


  • i take sinamet for restless leg sydrome  and i find it works well   the doctor said it was caused by taking clomipromine

  • Hi Malcolm, you could call the RLS-UK helpline open two morning a week. Details on rls-uk.org


  • I am going to email the Dr outlined in Madlegs first reply

  • Hi Malcolm, it would be interesting to know what Dr Buckfuhrer says if you would like to share.


  • Sure I will share, I am a nurse and I am feeding this information to the gp. He has no idea,but he's open 

  • Thank you and good for you. Promoting awareness of this awful condition is extremely important. That is a blessing if the GP is listening and learning and you can work together as a team. Some GPs unfortunately will not listen to a patient who often knows more than they do on the subject of RLS.


  • ?

You may also like...